Virginia, 2024

Coastal Flood in Virginia, March 9 to 10, 2024

March 9 to 10, 2024 · NWS AKQ · 1 event in 1 county or zone

Intensifying low pressure tracked from the Southeast United States northeast to just off the New England coast from Saturday, March 9th into Sunday, March 10th. The low produced very strong southeast or south winds, followed by west or northwest winds which caused moderate (tidal) coastal flooding across portions of the Virginia Northern Neck Adjacent to the Potomac River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Intensifying low pressure tracked from the Southeast United States northeast to just off the New England coast from Saturday, March 9th into Sunday, March 10th. The low produced very strong southeast or south winds, followed by west or northwest winds which caused moderate (tidal) coastal flooding across portions of the Virginia Northern Neck Adjacent to the Potomac River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 9, 9:39 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 9, 9:39 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
939 PM EST Sat Mar 9 2024

.SYNOPSIS...
A potent system will push through the area this evening.
Winds become gusty Sunday and Monday, with the strongest winds
expected across the Eastern Shore. Dry weather and warming
temperatures are then expected for the remainder of the work
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 940 PM EST Saturday...

Current analysis shows low pressure just NE of the Great Lakes
in Canada with troughing extending into the Mid- Atlantic. At
the surface, a cold front extends S across E portions of the FA
with a secondary surface low over the Mid Atlantic. This
surface low will continue to track NE as the cold front pushes E
this evening, eventually phasing with the main low over New
England Sun. Scattered showers remain across E and W portions of
the FA. With the cold front continuing to push E over the next
couple of hours, the showers across E portions of the FA are
expected to move offshore. Farther inland, have increased PoPs
across W portions of the FA as this post-frontal batch of
moisture moves NE over the next several hours, bringing
scattered showers and patchy fog. As drier air works its way
into the area overnight, showers dissipate. Temps as of 930 PM
ranged from the mid- upper 40s W to the low- mid 60s SE. Temps
drop behind the front with lows in the upper 30s to lower 40s W
and upper 40s E.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 330 PM EST Saturday...

Upper low will move into the northern Mid-Atlantic region on Sunday
keeping the pressure gradient tightened over us. West/northwesterly
winds will increase to 20-30mph with gusts upwards of 35-40mph, with
the strongest winds expected across the Eastern Shore where a Wind
Advisory has been issued beginning Sunday afternoon and lasting
through the day on Monday. As the system drops down, there could be
a few scattered shallow showers in the afternoon. Kept a low-end PoP
across the I-64 corridor and northward. Cloud cover will dissipate
some early on as the cold front moves out of the area, but some
lingering cumulus/stratocumulus will be likely. Clouds will then
thicken a bit once again across northern areas as that low passes
by. High temperatures will top out in the lower 50s across the
north, and mid to upper 50s across the south. Winds will remain
breezy overnight. Sunday night will be the coolest of the forecast
period with lows falling into the lower 30s inland.

A secondary push of CAA will arrive on Monday keeping northwesterly
winds gusty. Again, gusts up to 30-40mph will be likely for most
locations, with the Eastern Shore seeing the strongest gusts of 45-
50mph (where the Wind Advisory remains in effect). Expect highs in
the upper 50s. High pressure will build in late Monday into Tuesday
allowing the winds to gradually subside. Expect clear skies with the
start of our warming trend - high temps on Tuesday will be
pleasantly in the upper 60s inland and lower 60s closer to the
coast.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 1245 PM EST Saturday...

The southern area of high pressure will slide offshore into
Wednesday creating southwesterly flow over the local area. Aside
from a quick-passing shortwave, ridging will remain in place
aloft. This will result in high temperatures warming into the
lower to mid 70s beginning Wednesday and continuing through the
remainder of the week. Tuesday night's lows will be around 40
degrees, then overnight lows will gradually warm into the lower
50s for the latter half of the week. The next chance of rain may
arrive just in time to start the weekend once again, with models
showing a system potentially pushing through late Friday into
Saturday.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
As of 710 PM EST Saturday...

Showers continue across the area early this evening with a few
embedded thunderstorms ahead of the cold front across S VA. A
line of heavier showers ahead of the front across the I-95
corridor will move E over the next several hours. Brief IFR VIS
will be possible in these showers as well as isolated
thunderstorms. However, confidence in thunder at any terminal is
too low to reflect in the TAFs. That being said, PHF/ORF have
the best chance. IFR/LIFR CIGs also continue to be widespread
this evening with occasional MVFR CIGs across the terminals.
Drier air moves in behind the front later this evening into
tonight with showers tapering off from W to E by around midnight
as well as CIGs improving to MVFR and eventually VFR. Clouds
clear late tonight into Sun morning with FEW-SCT CU through the
day Sun (VFR CIGs). Cannot rule out a few isolated showers Sun
afternoon as a shortwave approaches. Winds were generally SE/S
10-15 kt with gusts ~20 kt (25-30 kt at SBY) this evening ahead
of the front. Winds become W 8-12 kt behind the front. Winds
increase to 15-20 kt with gusts 25-30 kt (35 kt at SBY) Sun and
remain elevated through Sun night. Additionally, LLWS will be
possible over the next few hours ahead of the front.

Outlook: Dry/VFR conditions and breezy conditions are expected
to persist into Monday. WNW/NW winds Mon may gust to 30-35 kt
across most of the terminals and 40 kt at SBY. High pressure
returns Tuesday with diminishing winds lasting through much of
the work week.

&&

.MARINE...
The current forecast is in very good shape, and only minor changes
were needed. Low pressure and the associated cold front is just west
of the region and is expected to move across the waters this
evening. SE winds will continue to increase ahead of the system late
this afternoon into this evening and may briefly reach gale force
gusts in the northern coastal waters. The remainder of the waters
will see gusts to 25-30kt before the frontal passage. Seas build to
5-8 ft S and 6-9 ft N by late evening. Guidance suggests a lull in
the winds overnight into early Sunday morning before low pressure
rapidly develops over New Jersey and New England later tonight and
tomorrow. This low pressure will allow the pressure gradient to
rapidly tighten across the area and will also allow cold air to move
over the relatively warm water. This will lead to widespread W to NW
gales to redevelop by Sunday afternoon with the strongest winds
Sunday night into early Monday morning. The waters will see gusts to
40 kt and would not be shocked if the northern/central bay and
northern coastal waters see some gusts to 45 kt due to the deep
mixing. Winds will gradually diminish later Monday and especially by
Tuesday as high pressure builds overhead. Quiet marine conditions
are expected through Thursday, although another system on Friday may
bring some increased S-SW winds ahead of the next low pressure
system.

&&

.HYDROLOGY...
As of 610 AM EST Saturday...

A Flood Warning remains in effect for portions of the Nottoway
river near Sebrell, as well as for the Blackwater river near
Franklin, both for minor flooding. Additional Flood Warnings
will be possible at a few other sites given additional rainfall
today and widespread rainfall from Wednesday that added to an
already wet period over the past 1-2 weeks.

&&

.TIDES/COASTAL FLOODING...
Updated 345 PM EST Saturday...

Very little change in the going forecast and all headlines look to
be in good shape. SE flow continuing to push waters up the rivers,
especially the James and the Rappahannock. The new VDEM gauge at
Smithfield showed minor flooding with the last high tide cycle this
afternoon, which was in line with the minor flooding at Jamestown.
Although the SE flow will become southerly and gradually westerly
tonight, there may be one more high tide cycle this evening that the
rivers will see coastal flooding. The VDEM gauge at Tappahannock
peaked at 3.63 feet this afternoon, and while tonight's high tide
may be slightly less, am still expecting it to be close to moderate
this evening. As such, will maintain the coastal flood warning for
up to Lewisetta and to Tappahannock.

A pretty strong flood tide at the mouth of the bay this afternoon
with a limited ebb tide. This will lead to moderate flooding across
the bay side areas of the MD eastern shore, with major flooding at
Bishops Head tonight. May have another round of moderate flooding at
Cambridge and Bishops Head on Sunday as the winds turn westerly and
increase. Later shifts can evaluate the potential to extend the
coastal flood warning into Sunday afternoon for the bay side MD
eastern shore.

The remainder of the area will see nuisance to minor coastal
flooding tonight before the winds turn westerly (although minor
flooding may persist bay side VA eastern shore on Sunday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Warning until 10 AM EST Sunday for MDZ021>023.
     Wind Advisory from 2 PM Sunday to 2 PM EST Monday for
     MDZ021>025.
NC...None.
VA...Coastal Flood Warning until 7 AM EST Sunday for VAZ075>078-085-
     086-522.
     Coastal Flood Advisory until 1 AM EST Sunday for VAZ089-090-
     093-099-100-524.
     Wind Advisory from 8 PM Sunday to 2 PM EST Monday for VAZ099-
     100.
MARINE...Small Craft Advisory until 1 PM EST Sunday for ANZ630>632-634-
     654-656-658.
     Gale Warning from 1 PM Sunday to 4 PM EST Monday for
     ANZ630>632-634.
     Small Craft Advisory until 7 PM EST Monday for ANZ633-635>637.
     Small Craft Advisory until 4 PM EST Sunday for ANZ638.
     Gale Warning from 4 PM Sunday to 10 AM EST Monday for ANZ638.
     Gale Warning until 7 PM EST Monday for ANZ650-652.
     Gale Warning from 1 PM Sunday to 7 PM EST Monday for ANZ654.
     Gale Warning from 1 PM Sunday to 2 PM EST Monday for ANZ656-
     658.

&&

SYNOPSIS...JKP
NEAR TERM...JKP/RMM
SHORT TERM...JKP/SW
LONG TERM...JKP
AVIATION...RMM
MARINE...ERI
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 9, 3:55 PM EST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
355 PM EST Sat Mar 9 2024

NCZ012>017-030>032-102-VAZ048-060>062-064>069-079>084-087-088-092-
095>098-509>521-523-525-102100-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Greensville-Sussex-Southampton-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-York-Hampton/Poquoson-
355 PM EST Sat Mar 9 2024

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-102100-
Accomack-Northampton-
355 PM EST Sat Mar 9 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT FROM 8 PM SUNDAY TO 2 PM EST MONDAY...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-102100-
Dorchester-Wicomico-Somerset-
355 PM EST Sat Mar 9 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
EST SUNDAY...
...WIND ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 2 PM EST MONDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-025-102100-
Inland Worcester-Maryland Beaches-
355 PM EST Sat Mar 9 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 2 PM EST MONDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ089-090-093-524-102100-
Surry-James City-Isle of Wight-Newport News-
355 PM EST Sat Mar 9 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ076-078-085-086-522-102100-
Richmond-Lancaster-Middlesex-Mathews-Eastern Essex-
355 PM EST Sat Mar 9 2024

...COASTAL FLOOD WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075-077-102100-
Westmoreland-Northumberland-
355 PM EST Sat Mar 9 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST SUNDAY...

This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 9, 6:25 PM EST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
625 PM EST Sat Mar 9 2024

VAZ080>083-514-100015-
Charles City VA-New Kent VA-Prince George VA-Dinwiddie VA-
Eastern Chesterfield (Including Col. Heights) VA-
625 PM EST Sat Mar 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHESTERFIELD...
CHARLES CITY...PRINCE GEORGE...SOUTH CENTRAL NEW KENT AND CENTRAL
DINWIDDIE COUNTIES...THE CITY OF COLONIAL HEIGHTS...THE CITY OF
HOPEWELL AND THE CITY OF PETERSBURG THROUGH 715 PM EST...

At 624 PM EST, Doppler radar was tracking a strong thunderstorm over
Dewitt, or near McKenney, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Dinwiddie and Dewitt around 630 PM EST.
  Petersburg around 640 PM EST.
  Colonial Heights and Fort Gregg-Adams around 645 PM EST.
  Hopewell and Prince George around 650 PM EST.
  Jordans Point and Garysville around 655 PM EST.
  Charles City and Ruthville around 705 PM EST.

Other locations impacted by this storm include Taylors Corner,
Burgess, Wayside, Birchett Estate, Addison, Reams, Brandon, Jordan
Point Country Club, Petersburg National Battlefield, and New Bohemia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3749 7702 3728 7687 3728 7688 3726 7688
      3724 7690 3724 7695 3725 7697 3723 7702
      3721 7701 3720 7702 3720 7705 3697 7772
      3709 7778
TIME...MOT...LOC 2324Z 239DEG 48KT 3703 7769

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Rogers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Northumberland

When
March 9, 10:00 PM EST to March 10, 3:20 AM EST
Where
Northumberland forecast zone
Reported by
River/Stream Gage
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Intensifying low pressure tracked from the Southeast United States northeast to just off the New England coast from Saturday, March 9th into Sunday, March 10th. The low produced very strong southeast or south winds, followed by west or northwest winds which caused moderate (tidal) coastal flooding over portions of Northumberland county adjacent to the Potomac River. Lewisetta reached 3.58 feet MLLW at 1136 pm on Saturday, March 9.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169895.